I'm having trouble with Metformin, including periodic battles with diarrhea. My doctor switched me to metformin ER made by Sondoz, but it was worse with severe gas pains. I read somewhere that the brand name Glucophage would be better and have less problems. I have been taking 500mg 3 times a day, along with glyburide 2.5 to 3 times a day. Any suggestions?

Amy Campbell


Gas, nausea and diarrhea are fairly common side effects of metformin. These symptoms often subside over time, and they can sometimes be avoided or lessened by gradually increasing the dose. You can certainly talk to your doctor about switching to Glucophage and see if that lessens your symptoms any. Another option is to ask your doctor about taking the extended-release version of metformin (metformin ER). And if that’s not tolerated, talk to your doctor about other medication options, in addition to your glyburide.

4 replies

Sez71 2014-01-11 18:39:24 -0600 Report

I was on Metformin for about 6 years. I had severe diarrhea for this whole time, also I was depleted of iron, vitamin B and vitamin D (possibly mal-absorption from the diarrhea), had to have regular vitamin B12 shots, and take iron and vit D supplements. Finally my doc and I worked out that this may be from metformin, so I stopped taking it under doctor's advice and everything was fixed! Except blood sugar. We tried Trajenta on its own and then Trajenta with Diamicron and nothing, so now I'm on insulin and honestly, I wish I had've done this a long time ago. That's just my experience, everyone is difference, but hope it helps.

SweetLD 2012-07-02 19:19:01 -0500 Report

Switching to Glucophage for two months did not change my success with it, nor did it help any symptoms or side effects. All it did was lighten my purse by about 200.00 a month, as my insurance didn't pay for it… they ALSO won't pay for injectables…including insulin… unbelievable